Cold/Wind Chill, Southern Itasca
- When
- January 3, 8:00 AM CST
- Where
- Southern Itasca forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Rachael Lavonna Rupert was found unresponsive lying outside her home at 8:00 am. According to the Itasca County sheriff's office, she likely slipped, fell and was unable to recuperate herself and succumbed to the cold.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Rachael Lavonna Rupert was found unresponsive lying outside her home at 8:00 am. According to the Itasca County sheriff's office, she likely slipped, fell and was unable to recuperate herself and succumbed to the cold. There is no estimate to the time of her fall. The temperature at 8:00 am was -20 degrees Fahrenheit, measured at the Grand Rapids airport. The 8:00 am temperature at the Hibbing airport was -27 degrees F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 3, 5:30 AM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 530 AM CST MON JAN 3 2011 .AVIATION...12Z TAFS. SHORT WAVE ENERGY WILL AFFECT KBRD/KDLH/KHYR WITH SOME MVFR CIGS/VSBYS IN LIGHT SNOW BETWEEN 18Z AND AND 02Z TUESDAY. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .PREV DISCUSSION... /ISSUED 319 AM CST MON JAN 3 2011/ DISCUSSION... SHORT TERM CHALLENGES ARE CENTERED AROUND THE CHANCE OF LIGHT SNOW OVER THE SRN HALF OF THE FORECAST AREA TODAY AND TONIGHT...AND ALSO THE AMOUNT OF CLOUD COVER...STRENGTH OF SFC WINDS...AND SUBSEQUENT WIND CHILL VALUES TONIGHT AND TOMORROW MORNING. CURRENT SYNOPTIC ANALYSIS SHOWS A LARGE AREA OF LOW PRESSURE IN SRN HUDSON BAY AND A WEAK RIDGE OF HIGH PRESSURE JUST WEST OF THE CANADIAN ROCKIES...AND TWO CLOSED LOWS MOVING INTO THE W COAST. THE COLD LOW TO THE NORTH AND THE RIDGE TO THE WEST WILL ALLOW THE W/NW FLOW TO CONTINUE TO USHER IN COLD AIR ACROSS THE NORTHLAND FROM SRN CANADA. A WEAK S/W EMBEDDED W/IN THIS SYSTEM IS MOVING THROUGH THE DAKOTAS THIS MORNING AND WILL PUSH TO THE EAST AND MOVE INTO CNTRL MN TODAY AND TONIGHT. THIS WILL ALLOW A SLGT CHC/CHC OF LGT SNOW TO DEVELOP OVER THE SRN HALF OF THE CWA...MAINLY SOUTH OF A LINE FROM WALKER TO SILVER BAY...WITH THE BEST CHANCE SOUTH OF A BRAINERD TO CLOQUET TO ASHLAND LINE. THIS WEAK SYSTEM WILL HAVE LIMITED MOISTURE AND FORCING...SO SHOULD ONLY SEE 0.5-0.75 INCH OF SNOW AT MOST. NO SIGNIFICANT SNOWFALL IS EXPECTED. HIGHS TODAY ARE EXPECTED TO REMAIN BELOW AVERAGE...IN THE SINGLE DIGITS ABOVE ZERO IN THE NORTH AND INTO THE TEENS ABOVE ZERO TO THE SOUTH. THE OTHER STORY WILL BE THE CLOUD COVER ASSOCIATED WITH THIS WEAK S/W AND AND THE SLGT INCREASE IN WINDS...MAINLY ACROSS THE ARROWHEAD. WHILE TEMPERATURES EARLY THIS MORNING HAVE DROPPED TO -20 TO -25 DEG F UNDER CLEAR SKIES...WINDS HAVE BEEN CALM ACROSS MUCH OF THE REGION...SO NO WIND CHILL HEADLINES WERE IN ORDER. HOWEVER...TONIGHT COULD BE A DIFFERENT STORY. TEMPS ARE NOT EXPECTED TO DROP AS LOW...ONLY INTO THE NEGATIVE TEENS WITH MOSTLY CLOUDY SKIES...HOWEVER WINDS ARE FORECAST TO BE AROUND 4 TO 7 MPH...WHICH SHOULD BE STRONG ENOUGH TO PRODUCE WIND CHILLS -25 TO -30. ATTM WILL HOLD OFF ON WC HEADLINES FOR TONIGHT...DUE TO UNCERTAINTIES REGARDING THE AMOUNT OF CLOUD COVER AND THE MAGNITUDE OF WINDS...BUT WILL EMPHASIZE THIS POTENTIAL HEAVILY WITH THE DAY SHIFT. COLDEST WC VALUES WILL BE NORTH OF LINE FROM NRN CASS COUNTY TO NRN COOK COUNTY. SHORT TERM...HIGHER RESOLUTION MODELS COMING IN TODAY SHOULD BE ABLE TO BETTER RESOLVE THESE CONDITIONS. EXTENDED...TUESDAY NIGHT THROUGH SUNDAY. CUT OFF UPPER LOW WILL AFFECT THE FA TUESDAY NIGHT THROUGH THURSDAY NIGHT. EMBEDDED PIECES OF ENERGY WILL ROTATE AROUND THE LOW AND THROUGH THE AREA IN THE FORM OF A SFC CLIPPER SYSTEM TUESDAY NIGHT AND WEDNESDAY. WILL SEE ABOUT ONE INCH ACCUMULATION WITH THE CLIPPER. AFTER THE CLIPPER PASSES...NW FLOW SETS UP WITH LES COMMON WEDNESDAY NIGHT THROUGH SUNDAY ALONG THE HIGHER TERRAIN OF NW WI. OTHERWISE SFC RIDGING WILL PREVAIL. AVIATION...06Z TAF ISSUANCE... ADDED SOME -SN MON AFTN/EARLY EVE TO BRD/HYR AS UPR LVL VORT MAX SWINGS ACRS DAKOTAS/SRN MN. NOT A LOT OF MSTR. EXPECT MARGINAL VFR/MVFR VSBY/CIG. && .POINT TEMPS/POPS... DLH 10 -3 10 1 / 20 20 10 20 INL 5 -13 4 -4 / 10 10 10 10 BRD 13 -2 10 2 / 40 20 10 20 HYR 16 -2 10 -1 / 40 30 10 20 ASX 15 1 10 3 / 20 30 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...TENTINGER EXTENDED....GSF AVIATION...GSF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 414 AM CST MON JAN 3 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 414 AM CST MON JAN 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT COLD TEMPERATURES...ALONG WITH WINDY CONDITIONS TONIGHT WILL PRODUCE WIND CHILL VALUES 20 TO 30 DEGREES BELOW ZERO ACROSS PARTS OF NORTHEAST MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF LAKE EFFECT SNOW IN THE SNOW BELT REGION OF NORTHWEST WISCONSIN FROM LATE THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-041130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 414 AM CST MON JAN 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Southern Itasca | 2011-01-03 | 68 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280602.